[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 22, 1965

Inadvertent Sodium Heparin Administration to a Newborn Infant

Author Affiliations

From the departments of pediatrics and medicine, University of Cincinnati, College of Medicine, Cincinnati General Hospital, and Children's Hospital Research Foundation, Cincinnati.

JAMA. 1965;191(12):1031-1032. doi:10.1001/jama.1965.03080120065026
Abstract

THE USE of sodium heparin in adults is a wellknown aspect of modern therapy. The recent availability of highly concentrated aqueous heparin preparations has made subcutaneous administration both effective and reliable. This route of administration often has replaced the more cumbersome intravenous method. Heparin has restricted use in infancy, in contrast to the adult patient. It has been used as an anticoagulant in laboratory blood specimens, in the syringe rinse during exchange transfusions,1 and occasionally in transfusion blood itself.1 Because of the infrequent use of heparin in the nursery and because of the increasing use of the highly concentrated solutions elsewhere in the hospital, an awareness of these potent solutions is in order. An infant with a coagulation disorder resulting from inadvertently administered concentrated heparin is described.

Report of a Case  The mother was a 19-year-old, married, white primiparous woman. Her blood group was 0, Rh positive. Following

First Page Preview View Large
First page PDF preview
First page PDF preview
×